Heart set on beefing up?
Bermudez A, Chang E, and Nayak M. Heart set on beefing up? Clin J Sport Med 2019; 29(2):e13-e14.
Clin J Sport Med
History: Twenty-four-year-old male IDDM presented to ED with complaints of non-productive cough, congestion, dyspnea at rest and exertional dyspnea for 12 days. Patient noted profound dyspnea with going upstairs and reported one episode of chest pain several days prior to presentation. Chest pain was intermittent, sharp and non-radiating, with no alleviating or aggravating factors. Initial concern in ED was the patient's respiratory status and initial treatment was supportive. Early imaging was consistent with CAP and cardiomegaly. Echocardiogram and CTA obtained. Emergent Cardiology consultation resulted in successful completion of cardiac catheterization. Further history revealed he was an anabolic steroid user for over 1 years time using Trenbolone Acetate. Patient continued to deteriorate and was offered elective intubation for preservation of airway and accepted. Intubation lasted 10 days. Physical Exam: Vitals 98.3°F, HR 120 bpm, BP 137/99 mm Hg, RR 22, 92% to 93% SpO2 on RA, Height 691", Weight 240 lbs, BMI 31.6kgM2, GCS 15. GEN: well developed, well nourished, AAOx3. HEENT: NC/AT, EOMI, moist mucous membranes. RSV: no acute distress, diminished breath sounds at bases, mild tachypnea, mild crackles, no rales or wheezes. CVS: regular rate, SM 2/6 LLSB and apex murmur, 1S3, tachycardia, no peripheral edema. GI: bowel sounds normal, no tenderness, no palpable mass, no distention, no inguinal hernia. MSK: full ROM, normal strength, gait, distal pulses intact. PSYCH: normal mood and affect. NEURO: reflexes normal, no sensory or motor deficit. LYMPH: no adenopathy. SKIN: normal color, acne, no rash. Differential Diagnosis: Sepsis secondary to Community Acquired Pneumonia Heart Failure, Non ischemic cardiomyopathy Anabolic Steroid Usage 1 Multisystem organ failure Respiratory Failure, ARDS Acute nonoliguric renal failure likely 2/2 to ATN Test Results: Glucose 103, BUN 18, Cr 1.3, Na 140, K 4.7, Cl 101, CO2 27, GFR . 20, AST/ALT 1735/1799 WBC 9.8, RBC 6.06, Hbg 18.6, Hct 55.6, Plt 312, Neutrophil 79.4 CXR 2v: Cardiomegaly, diffuse b/l interstitial infiltrates/opacities ProBNP 934 LH < 0.216 SHBG Undetectable Cortisol 17.10 TTE: EF 30% to 35% global hypokinesis EKG: 139HR, LAE, nonspecific T wave changes CTA: PE neg Cardiac Cath- LHC normal coronaries and PA pressures. RHC: Mildly elevated PCWP and LVEDP. Normal CO and CI. HIV/Hep panel: NR TEE: 25% EF. Final Diagnosis: Heart Failure and Multisystem Organ Failure Secondary to Anabolic Steroid Usage, Community-Acquired Pneumonia and persistent tachycardia. Discussion: Trenbolone is an androgen receptor modulator used in livestock to enhance profitability. There's a paucity in literature addressing Trenbolone's effects in human models, however, in rat models, it has been shown to be superior to testosterone regarding effects on body composition, lipid profile, etc. The case highlights the challenges facing today's Physicians of Sports Medicine pertaining to the recreational anabolic steroid using athlete, stressing the importance of education on the risks of anabolic steroid use and understanding the guidelines for safe return to play with a compromised EF. Outcome: During 17 days ICU stay and 10 days intubation, pt experienced multisystem organ failure, fentanyl addiction/withdrawal, hypotension requiring vasopressors, delirium requiring restraints, thrush and hepatorenal syndrome. TEE prior to discharge showed an EF of 25% and Life Vest fitting completed. Pt was successfully discharged home and declined psychiatric counseling for anabolic steroid cessation. Follow-up: Patient discontinued Trenbolone and has not returned to bodybuilding. Patient enrolled in cardiac rehabilitation but declined outpatient substance abuse counseling, stating he is addicted to the aesthetic appeal, not Trenbolone. Most recent Echo with 45% EF. Current medication regimen: Carvedilol 25 mg PO BID, Losartan 50 mg PO QD. Most recent weight 195 lbs. Per reports patient is doing well.